Medication Safety Tips

A Guide to Protecting Children

Many medications are literal lifesavers. They help people heal, and they reduce the symptoms of illnesses. They restore folks’ quality of life. However, they can pose their share of risks. For example, medication may be just as dangerous for children as antifreeze and cleaning products. In fact, Safe Kids Worldwide published a report in March 2020 showing that five children in the United States go to the emergency room every hour for medication poisoning.

Then there’s child and teen misuse. A common scenario occurs when teens secretly take their parents’ powerful prescriptions to get high or to sell to schoolmates. Even over-the-counter medications can be dangerous. More than 120 contain dextromethorphan (DXM). Teens who ingest enough DXM can get high and experience serious effects.

Medication safety involves kids themselves as well as parents, grandparents, medical professionals, aunts, uncles, babysitters, caregivers and the many other people who come into contact with children. This guide reviews how accidental medication poisoning occurs and how households can securely store medication (and dispose of it safely). In addition, it touches on teen misuse of medications.

“Medication” can be a misleading term. For example, it includes substances such as vitamins, diaper rash creams and eye drops. This misconception often leads to unsafe storage of these medications. However, the reality is that it doesn’t take much for any medication to be secured unsafely. A lapse of just a few seconds can lead to accidental poisoning.

Children grow fast. A baby who was barely crawling the previous month could be walking up a storm this week, yet the household’s medications remain in the same place. Even if a child never accidentally consumes medication, the danger takes on a new face when the child gets older. Caregivers must remain vigilant. Some teenagers lift their parents’ prescription medications. Sometimes, well-meaning parents simply hand their own prescriptions over to a sick child. It’s easy to get dosages or frequencies wrong. That’s also accidental poisoning.

The full Guide is available on the Safehome.org website.